This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor..—
A fortuitous reevaluation of the patient in question (Arch Neurol 27:456-457, 1972) enabled us to provide additional confirmation that penicillamine can cause polymyositis, and to reply to Dr. Scheinberg's comments.In October 1972, when the patient's levels of creatine phosphokinase (CPK) and serum glutamic (SGOT) and pyruvic (SGPT) transaminases were within normal limits, penicillamine therapy, 1 gm/day, was reinstituted. By December 1972, she again noted proximal muscle weakness and immediately discontinued taking the penicillamine. During a clinic visit in January 1973, her CPK value was 916 Karmen units (normal, less than 120 Karmen units). By March 1973, she was clearly worse and complained of mild dysphagia. Her CPK level peaked at 6,910 Karmen units and she was admitted to the hospital for reevaluation. Examination showed mild but definite proximal weakness in all limbs and also in the sternocleidomastoid muscles. She felt, however, that she was improving spontaneously. Her
Dahl DS, Schraeder P, Evenson M, Goldfarb S, Peters HA. DOUBT WILSON DISEASE-Reply. Arch Neurol. 1973;29(6):449–450. doi:10.1001/archneur.1973.00490300111021
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: